Alert archive / Arizona / Wind Advisories in 2023

Wind Advisory 6, NWS Tucson, AZ

March 21, 20235 counties in Arizona

NWS Tucson, AZ issued this wind advisory at Mar 21, 2023, 2:37 AM MST for 5 counties in Arizona. It took effect at Mar 21, 2023, 11:00 AM MST. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Mar 21, 2023, 2:37 AM MST (09:37 UTC)
In effect from
Mar 21, 2023, 11:00 AM MST
Expired
Mar 22, 2023, 5:00 PM MST
In force
30 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 43 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 9.6 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2023-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2023-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2362 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

401 
WWUS75 KTWC 210937
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
237 AM MST Tue Mar 21 2023

AZZ501>504-507-508-212200-
/O.NEW.KTWC.WI.Y.0006.230321T1800Z-230322T1200Z/
Western Pima County-Tohono O'odham Nation-
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
Nogales, Tucson, Green Valley, Marana, Vail, Sierra Vista, 
Benson, and Willcox
237 AM MST Tue Mar 21 2023

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 AM MST
WEDNESDAY...

* WHAT...Periods of south or southwest winds 25 to 35 mph with
  gusts up to 45 mph.

* WHERE...Lower elevations of Pima, Santa Cruz and Cochise
  counties.

* WHEN...From 11 AM this morning to 5 AM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Strong cross winds could affect high profile vehicles along
  Interstate 10. Winds may create areas of blowing dust,
  especially along Highway 86 west of Tucson and along Interstate
  10 between Willcox and the New Mexico state line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or greater 
are expected in the valleys with higher gusts likely. This could 
make driving difficult...especially for high profile vehicles.

&&

$$

AZZ512>515-212200-
/O.NEW.KTWC.WI.Y.0006.230321T1800Z-230322T1200Z/
Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-Baboquivari Mountains-
Including the cities of Chiricahua NM, Bisbee, Canelo Hills, 
Madera Canyon, Mount Lemmon, and Summerhaven
237 AM MST Tue Mar 21 2023

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 AM MST
WEDNESDAY...

* WHAT...Periods of southwest winds 30 to 40 mph with gusts up to
  50 mph.

* WHERE...Mountain ranges of Pima, Santa Cruz and Cochise counties
  including the Chiricahua, Dragoon, Mule, Huachuca, Santa Rita,
  Catalina, Rincon and Baboquivari Mountains.

* WHEN...From 11 AM this morning to 5 AM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 35 mph or greater 
above 5000 feet with higher gusts are also likely. Winds could
down tree limbs and power lines resulting in power outages.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
4 follow-up statements
202 
WWUS75 KTWC 212124
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
224 PM MST Tue Mar 21 2023

AZZ507-508-221200-
/O.EXT.KTWC.WI.Y.0006.000000T0000Z-230323T0000Z/
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-
Including the cities of Sierra Vista, Benson, and Willcox
224 PM MST Tue Mar 21 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 5 PM MST WEDNESDAY...

* WHAT...Periods of south or southwest winds 25 to 35 mph with 
  gusts up to 45 mph.

* WHERE...Lower elevations of Pima, Santa Cruz and Cochise 
  counties.

* WHEN...Until 5 PM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Strong cross winds could affect high profile vehicles 
  along Interstate 10. Winds may create areas of blowing dust, 
  especially along Highway 86 west of Tucson and along 
  Interstate 10 between Willcox and the New Mexico state line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ512-513-221200-
/O.EXT.KTWC.WI.Y.0006.000000T0000Z-230323T0000Z/
Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Including the cities of Chiricahua NM and Bisbee
224 PM MST Tue Mar 21 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 5 PM MST WEDNESDAY...

* WHAT...Periods of southwest winds 30 to 40 mph with gusts up 
  to 50 mph.

* WHERE...Mountain ranges of Pima, Santa Cruz and Cochise 
  counties including the Chiricahua, Dragoon, Mule, Huachuca, 
  Santa Rita, Catalina, Rincon and Baboquivari Mountains.

* WHEN...Until 5 PM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ501>504-221200-
/O.CON.KTWC.WI.Y.0006.000000T0000Z-230322T1200Z/
Western Pima County-Tohono O'odham Nation-
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
Nogales, Tucson, Green Valley, Marana, and Vail
224 PM MST Tue Mar 21 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST WEDNESDAY...

* WHAT...Periods of south or southwest winds 25 to 35 mph with 
  gusts up to 45 mph.

* WHERE...Lower elevations of Pima, Santa Cruz and Cochise 
  counties.

* WHEN...From 11 AM this morning to 5 AM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Strong cross winds could affect high profile vehicles 
  along Interstate 10. Winds may create areas of blowing dust, 
  especially along Highway 86 west of Tucson and along 
  Interstate 10 between Willcox and the New Mexico state line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ514-515-221200-
/O.CON.KTWC.WI.Y.0006.000000T0000Z-230322T1200Z/
Catalina and Rincon Mountains-Baboquivari Mountains-
Including the cities of Mount Lemmon and Summerhaven
224 PM MST Tue Mar 21 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST WEDNESDAY...

* WHAT...Periods of southwest winds 30 to 40 mph with gusts up 
  to 50 mph.

* WHERE...Mountain ranges of Pima, Santa Cruz and Cochise 
  counties including the Chiricahua, Dragoon, Mule, Huachuca, 
  Santa Rita, Catalina, Rincon and Baboquivari Mountains.

* WHEN...From 11 AM this morning to 5 AM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
759 
WWUS75 KTWC 212338 CCA 
NPWTWC

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Tucson AZ
438 PM MST Tue Mar 21 2023

AZZ507-508-221200-
/O.COR.KTWC.WI.Y.0006.000000T0000Z-230323T0000Z/
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-
Including the cities of Sierra Vista, Benson, and Willcox
438 PM MST Tue Mar 21 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 5 PM MST WEDNESDAY...

* WHAT...South or southwest winds 25 to 35 mph with gusts up to 
  45 mph.

* WHERE...Lower elevations of Pima, Santa Cruz and Cochise 
  counties.

* WHEN...In effect through 5 PM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Strong cross winds could affect high profile vehicles. Winds may
  produce areas of blowing dust, especially along Interstate 10 
  near the Willcox Playa and between Willcox and the New Mexico 
  state line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ512-513-221200-
/O.COR.KTWC.WI.Y.0006.000000T0000Z-230323T0000Z/
Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Including the cities of Chiricahua NM and Bisbee
438 PM MST Tue Mar 21 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 5 PM MST WEDNESDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 50 mph.

* WHERE...Mountain ranges of Pima, Santa Cruz and Cochise 
  counties including the Chiricahua, Dragoon, Mule, Huachuca, 
  Santa Rita, Catalina, Rincon and Baboquivari Mountains.

* WHEN...In effect through 5 PM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ501>504-221200-
/O.COR.KTWC.WI.Y.0006.000000T0000Z-230322T1200Z/
Western Pima County-Tohono O'odham Nation-
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
Nogales, Tucson, Green Valley, Marana, and Vail
438 PM MST Tue Mar 21 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST WEDNESDAY...

* WHAT...South or southwest winds 25 to 35 mph with gusts up to 
  45 mph.

* WHERE...Lower elevations of Pima, Santa Cruz and Cochise counties.

* WHEN...In effect through 5 AM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Strong cross winds could affect high profile vehicles. Winds may
  produce areas of blowing dust, especially along Highway 86 west
  of Tucson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ514-515-221200-
/O.COR.KTWC.WI.Y.0006.000000T0000Z-230322T1200Z/
Catalina and Rincon Mountains-Baboquivari Mountains-
Including the cities of Mount Lemmon and Summerhaven
438 PM MST Tue Mar 21 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST WEDNESDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 50 mph.

* WHERE...Mountain ranges of Pima, Santa Cruz and Cochise 
  counties including the Chiricahua, Dragoon, Mule, Huachuca, 
  Santa Rita, Catalina, Rincon and Baboquivari Mountains.

* WHEN...In effect through 5 AM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
823 
WWUS75 KTWC 220855
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
155 AM MST Wed Mar 22 2023

AZZ501>504-514-515-221000-
/O.CAN.KTWC.WI.Y.0006.000000T0000Z-230322T1200Z/
Western Pima County-Tohono O'odham Nation-
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
Catalina and Rincon Mountains-Baboquivari Mountains-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
Nogales, Tucson, Green Valley, Marana, Vail, Mount Lemmon, 
Summerhaven, and Kitt Peak
155 AM MST Wed Mar 22 2023

...WIND ADVISORY IS CANCELLED...

While southwest winds may reach speeds of 15 to 25 mph with
occasional gusts of 30 to 35 mph in a few locations, winds are no
longer expected to meet advisory criteria in most of Pima and 
Santa Cruz counties. 

$$

AZZ507-508-230000-
/O.CON.KTWC.WI.Y.0006.000000T0000Z-230323T0000Z/
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-
Including the cities of Sierra Vista, Benson, Willcox, 
and Douglas
155 AM MST Wed Mar 22 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Lower elevations of Cochise County.

* WHEN...In effect through 5 PM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Strong crosswinds could affect high profile vehicles. Winds
  could produce areas of blowing dust, especially along Interstate
  10 near the Willcox Playa and between Willcox and the New Mexico
  state line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or greater
are expected in the valleys. Higher gusts are also likely. Use 
extra caution when driving, especially if operating a high profile
vehicle. Secure outdoor objects.

&&

$$

AZZ512-513-230000-
/O.CON.KTWC.WI.Y.0006.000000T0000Z-230323T0000Z/
Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Including the cities of Chiricahua NM, Bisbee, Canelo Hills, 
and Madera Canyon
155 AM MST Wed Mar 22 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 50 mph.

* WHERE...Mountain ranges of Cochise County including the 
  Chiricahua, Dragoon, Mule and Huachuca Mountains.

* WHEN...In effect through 5 PM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 35 mph or greater 
above 5000 feet are expected. Higher gusts are also likely. Use 
extra caution when driving, especially if operating a high profile
vehicle. Secure outdoor objects.

&&

$$

KD
238 
WWUS75 KTWC 230022
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
522 PM MST Wed Mar 22 2023

AZZ507-508-512-513-230130-
/O.EXP.KTWC.WI.Y.0006.000000T0000Z-230323T0000Z/
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Including the cities of Sierra Vista, Benson, Willcox, 
Chiricahua NM, Bisbee, and Canelo Hills
522 PM MST Wed Mar 22 2023

...WIND ADVISORY HAS EXPIRED...

Winds will remain gusty with local gusts up to 40 mph through
sunset, then diminish overnight.

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this wind advisory went out at Mar 21, 2:31 AM MST, 6 minutes earlier.

Area forecast discussion, Mar 21, 2:31 AM MST, 6 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
231 AM MST Tue Mar 21 2023

.SYNOPSIS...A strong storm system will affect the area through
Wednesday night with periods of strong winds today into Wednesday
and scattered showers mainly on Wednesday. It will also usher in
much cooler temperatures Wednesday into the weekend.

&&

.DISCUSSION...A strong storm currently approaching the California
coast will gradually translate eastward while filling. This system
will have a variety of significant impacts for Arizona, heavy
precipitation for central and northern parts of the state and periods
of strong and gusty winds for southern Arizona, our focus.

Ensemble solutions continue to suggest central and western Pima
county are potentially looking at a climatologically significant wind
event with the NAEFS showing it at a greater than 99th percentile
event for late March and the ECMWF EFI also showing this area to also
be well outside climatology. Tweaked the winds in this area a bit
and we also decided to hoist a wind advisory for that area east to
Cochise County at this time. This has been debated the last couple of
days as not every locations within the advisory area will meet
criteria and it isn't expected to be consistently windy everywhere
either. With typical storm systems the Sierra Vista area can get
cranked up, however this storm has a bit more of a southerly
component which may limit the downslope affect. Anyway, for now we
have the advisory from 18z through 12z Wednesday for Pima, Santa Cruz
and Cochise counties. The wind will impact fewer locations during
the nighttime hours and will be hit and miss. Also, will likely need
to extend into Wednesday for eastern areas on later shifts once we
see how this plays out. In other words, adjustments are likely.

As for precipitation, the trend for southern Arizona continues to see
diminished modeled rainfall while central and northern AZ remains the
focus. Not really expecting any rainfall today and much of tonight
and will need to wait until Wednesday when the front gets closer.
Even then it will more than likely be scattered showers rather than
a solid area of precipitation. Parts of southeast Cochise county may
not even see any rain from this event. As far as snow, the snow level
will remain quite high through most of the time it is precipitating
with a few inches above 8,000 for the Sky Islands. The high
elevations of the White mountains will be closer to the focus of
heavier precipitation and should see up to a foot of new snow through
this event above about 8-8500 feet.

Lastly, this system will bring rather cool air along with it with
highs running 10-20 degrees cooler Wednesday and Thursday. Then
lingering troughiness across the west will hold temperatures well
below climo through the weekend although precipitation should remain
to our north.

&&

.AVIATION...Valid through 22/12Z.
SCT-BKN clouds 9-13k ft MSL through the period with local MVFR CIGS
and mtn obscurations in SCT SHRA north of KAVQ-KSAD-KCFT after 21/18Z
becoming NRMS SHRA/ISOLD TSRA aft 22/06Z. S-SW SFC winds increasing
to 18-28 kts with gusts 35-45 kts aft 18Z especially south of KGXF-
KAVQ-KLSB creating ISOLD BLDU. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...A strong storm system will bring strong and gusty
winds to the area today through Wednesday and scattered precipitation
very late tonight through Wednesday night and possibly into early
Thursday. Cooler than normal temperatures will linger through the
weekend with the air mass gradually drying out resulting in Min RH
levels dipping into the single digits early next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM this morning to 5 AM MST Wednesday for
AZZ501>504-507-508-512>515.

&&

Public...Cerniglia
Aviation...Drozd
Fire Weather....Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Wind Advisories in Arizona, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.